Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 192, NWS Dodge City, KS

June 17, 2017Clark County, Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 17, 2017, 9:41 PM CDT for Clark County, Comanche County, Kansas. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2017, 9:41 PM CDT (02:41 UTC)
Expired
Jun 17, 2017, 10:30 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Tornado
Possible
Hail
3.0 in
Wind
70.0 mph

Counties Clark County, KS, Comanche County, KS

The radar

The Dodge City radar (KDDC), 80 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 9:49 PM CDTHAIL 1.54 W Protection, KS
Jun 17, 10:23 PM CDTHAIL 13 Ssw Buttermilk, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 6:12 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.7 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3842 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3842 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
2123 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted.

996 
WUUS53 KDDC 180241
SVRDDC
KSC025-033-180330-
/O.NEW.KDDC.SV.W.0192.170618T0241Z-170618T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
941 PM CDT SAT JUN 17 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Comanche County in south central Kansas...
  Southeastern Clark County in southwestern Kansas...

* Until 1030 PM CDT

* At 940 PM CDT, a severe thunderstorm was located near Sitka, or 8
  miles southwest of Protection, moving southeast at 35 mph.

  This is a very dangerous storm. 

  HAZARD...Three inch hail and 70 mph wind gusts. 
           Damaging hail is likely. A tornado is possible. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be severely injured. 
           Expect shattered windows, extensive damage to roofs, 
           siding, and vehicles. 

* Locations impacted include...
  Protection, Sitka and Buttermilk. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3711 9984 3729 9955 3714 9923 3700 9941
      3700 9972
TIME...MOT...LOC 0240Z 313DEG 32KT 3715 9962 

TORNADO...POSSIBLE
HAIL...3.00IN
WIND...70MPH
 
$$

TURNER
1 follow-up statement
728 
WWUS53 KDDC 180253
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
953 PM CDT SAT JUN 17 2017

KSC025-033-180330-
/O.CON.KDDC.SV.W.0192.000000T0000Z-170618T0330Z/
Comanche KS-Clark KS-
953 PM CDT SAT JUN 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHWESTERN COMANCHE AND SOUTHEASTERN CLARK COUNTIES...

At 951 PM CDT, a severe thunderstorm was located 8 miles southwest 
of Protection, moving southeast at 35 mph.

This is a very dangerous storm.

HAZARD...Three inch hail and 70 mph wind gusts. Damaging hail is 
         likely. A tornado remains possible, south of Protection. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles. 

Locations impacted include...
Protection, Sitka and Buttermilk. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3711 9984 3729 9955 3714 9923 3700 9941
      3700 9972
TIME...MOT...LOC 0251Z 313DEG 32KT 3708 9952 

TORNADO...POSSIBLE
HAIL...3.00IN
WIND...70MPH
 
$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:05 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 17, 6:05 PM CDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
605 PM CDT Sat Jun 17 2017

...Updated Aviation...

.SHORT TERM...(This evening through Sunday)
Issued at 156 PM CDT Sat Jun 17 2017

Main concern is severe convection and strong cold front winds
tonight. An impressive strong jet streak was moving across the
Northern Rockies impinging on the Northern Plains today. 400mb jet
core was around 100 knots moving across Wyoming late this morning.
This intense jet and storm system will result in a rather strong
cold front for mid-June across western Kansas later this
afternoon/evening. Convective outflow from the overnight MCS across
eastern KS altered the surface flow field somewhat, however synoptic
influences with the approaching jet streak should readjust the flow
field with a bit of a cyclonic center developing just ahead of the
surface cold front across west-central KS early this evening. This
is where the best chance for a vigorous thunderstorm will develop,
and there is growing agreement among various convective-allowing
models of this occurring across southwest KS. The latest runs of the
HRRR even suggest a supercell structure is not out of the question.
There will certainly be strong enough mid and upper level winds to
support a supercell right along or immediately ahead of the cold
front. The cold front itself should have a very healthy density
current head with it, as it charges south early this evening. This
alone will lead to 25 to 40 mph winds in the region of strongest
pressure rises. Add vigorous deep moist convection to the equation
and and the wind potential goes up dramatically -- perhaps peak
gusts in the 70-80mph range in an isolated location tied to the
strongest severe storm. Of course, as with any supercell storm, very
large hail will also be expected.  Severe weather threat will exit
the southwest KS region in the 04-06z time frame with a much cooler
airmass in place. Not much to worry about in the forecast for
tomorrow. A very pleasant day forecast with fresh airmass in place --
 dewpoints in the 40s and temperatures topping out around 80 most
areas. We just have to get through tonight!

.LONG TERM...(Sunday night through Saturday)
Issued at 341 PM CDT Sat Jun 17 2017

After this weekend, we will gradually return to a summer pattern
as a 594 dam 500mb high expands across the Desert Southwest
region. The expansion of the high will lead to a more anticylonically
curved mid level flow pattern out of the northwest across western
Kansas. The main polar jet will shift north to the international
border with negligible forcing for ascent for organized convective
weather. This is why POPs are generally low next week, although
widely scattered storms can be expected with surface lee trough
setups that occur. The next bonafide polar front will most likely
not be until late next week when the Desert Southwest high
flattens out as the jet stream shift slightly south. There is a
lot of uncertainty, of course, regarding any front timing and
strength that far out. Wednesday and Thursday look to be the
hottest days coming up with 100-degree highs in the forecast
again.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 605 PM CDT Sat Jun 17 2017

A strong cold front will sweep through this evening, ushering in
convection and strong NE winds. Scattered thunderstorms are
expected, and included TEMPO groups when impacts are most probable
at each terminal. Primary threat from storms this evening will be
strong wind gusts, possibly exceeding 50 kts with the strongest
storms. HRRR model generates a line of convection from roughly
HYS to LBL 01-02z, with a thunderstorm complex exiting the P28
vicinity around 04z. Even outside of convection, NE winds will be
very strong for several hours this evening, with an unusually
strong pressure gradient for June. NE wind gusts of 35-40 kts can
be expected, with areas of blowing dust reducing visibility. North
winds will diminish rapidly late tonight through Sunday morning.
VFR is expected Sunday, with light north winds around 10 kts and
much cooler temperatures.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  82  61  87 /  30   0   0   0
GCK  61  82  59  89 /  30   0   0   0
EHA  60  83  60  90 /  10   0   0   0
LBL  64  83  62  90 /  20   0  10   0
HYS  60  80  59  87 /  40   0   0  10
P28  65  84  61  88 /  50  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Turner
Hazardous weather outlook, Jun 17, 4:49 AM CDT, 16 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
449 AM CDT Sat Jun 17 2017

KSZ030-031-043>046-061>066-074>081-084>090-181000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
449 AM CDT Sat Jun 17 2017 /349 AM MDT Sat Jun 17 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A cold front will be the focus for a few strong to severe
thunderstorms early this evening.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Limited risk
* Excessive heat: Elevated risk
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Jun 17, 9:01 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
901 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HAIL             3 NE TROUSDALE          37.85N 99.05W
06/17/2017  E1.25 INCH       EDWARDS            KS   PUBLIC

&&

GT
Local storm report, Jun 17, 9:05 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
905 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             7 NNE FOWLER            37.48N 100.14W
06/17/2017  E1.75 INCH       FORD               KS   PUBLIC

&&

GT
Local storm report, Jun 17, 9:11 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
911 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             7 SSE GREENSBURG        37.51N 99.24W
06/17/2017  E1.50 INCH       KIOWA              KS   PUBLIC

&&

GT
Special weather statement, Jun 17, 9:16 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
916 PM CDT SAT JUN 17 2017

KSZ046-065-180300-
Rush KS-Pawnee KS-
916 PM CDT SAT JUN 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PAWNEE AND SOUTHERN
RUSH COUNTIES UNTIL 1000 PM CDT...

At 916 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Ash Valley, or 6 miles north of Larned, moving
southeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Larned and Ash Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 200 AM CDT for
south central Kansas.

LAT...LON 3806 9902 3825 9930 3839 9917 3833 9903
      3826 9903 3826 9892
TIME...MOT...LOC 0216Z 305DEG 23KT 3827 9914

TURNER
Local storm report, Jun 17, 9:22 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
922 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     HAIL             8 S MULLINVILLE         37.47N 99.47W
06/17/2017  E1.00 INCH       KIOWA              KS   PUBLIC

&&

GT
Local storm report, Jun 17, 9:28 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
928 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             5 NW LARNED             38.24N 99.17W
06/17/2017  E1.00 INCH       PAWNEE             KS   TRAINED SPOTTER

&&

GT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:03 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Pratt, Stafford57 min
Jun 17, 7:28 PM CDTSevere Thunderstorm WarningDDCEdwards29 min
Jun 17, 7:43 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Meade47 min
Jun 17, 7:52 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pratt, Stafford53 min
Jun 17, 8:18 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade57 min
Jun 17, 8:24 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Stafford14 min
Jun 17, 8:29 PM CDTSevere Thunderstorm WarningDDCBarber, Kiowa, Pratt61 min
Jun 17, 8:42 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Meade48 min
Jun 17, 9:04 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa56 min
Jun 17, 9:16 PM CDTSpecial Weather StatementDDCPawnee44 min
Jun 17, 9:19 PM CDTSevere Thunderstorm WarningDDCClark, Comanche56 min
Jun 17, 9:21 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford22 min
Jun 17, 9:26 PM CDTSevere Thunderstorm WarningDDCComanche, Kiowa49 min
Jun 17, 9:58 PM CDTSevere Thunderstorm WarningDDCClark25 min
Jun 17, 10:01 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche43 min
Jun 17, 10:19 PM CDTSevere Thunderstorm WarningDDCClark26 min
Jun 17, 10:26 PM CDTSpecial Weather StatementDDCEllis34 min
Jun 17, 10:46 PM CDTSpecial Weather StatementDDCEllis29 min
Jun 17, 10:46 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Kiowa33 min
Jun 17, 11:42 PM CDTSpecial Weather StatementDDCComanche63 min
Jun 17, 11:49 PM CDTSevere Thunderstorm WarningDDCClark, Comanche41 min
Jun 18, 12:09 AM CDTSpecial Weather StatementDDCNess, Rush66 min
Jun 18, 12:16 AM CDTSevere Thunderstorm WarningDDCNess, Rush44 min
Jun 18, 12:39 AM CDTSevere Thunderstorm WarningDDCHodgeman, Ness40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.